Alert archive / Maryland / Tornado Warnings in 2018

Tornado Warning 19, NWS Baltimore/Washington

November 2, 2018Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Nov 2, 2018, 10:25 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2018, 10:25 PM EDT (02:25 UTC)
Expired
Nov 2, 2018, 10:45 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS51 KLWX 030225
TORLWX
MDC017-037-030245-
/O.NEW.KLWX.TO.W.0019.181103T0225Z-181103T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
1025 PM EDT FRI NOV 2 2018

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Northwestern St. Marys County in southern Maryland...
  Southeastern Charles County in southern Maryland...

* Until 1045 PM EDT.
    
* At 1024 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Popes Creek, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern St. Marys and southeastern Charles Counties, including
  the following locations... Newburg, Wicomico, Dentsville, Faulkner,
  Hughesville, Bryantown and Charlotte Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3834 7698 3842 7702 3857 7688 3853 7671
TIME...MOT...LOC 0224Z 216DEG 39KT 3839 7698 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

MM
2 follow-up statements
942 
WWUS51 KLWX 030234
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1034 PM EDT FRI NOV 2 2018

MDC017-037-030245-
/O.CON.KLWX.TO.W.0019.000000T0000Z-181103T0245Z/
St. Marys MD-Charles MD-
1034 PM EDT FRI NOV 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
NORTHWESTERN ST. MARYS AND EAST CENTRAL CHARLES COUNTIES...
    
At 1034 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of La Plata, moving northeast at 30
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

Locations impacted include...
Wicomico, Hughesville, Charlotte Hall, Bryantown and Dentsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3839 7690 3844 7695 3856 7684 3853 7671
TIME...MOT...LOC 0234Z 224DEG 24KT 3846 7687 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MM
411 
WWUS51 KLWX 030251
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1051 PM EDT FRI NOV 2 2018

MDC017-037-030300-
/O.EXP.KLWX.TO.W.0019.000000T0000Z-181103T0245Z/
St. Marys MD-Charles MD-
1051 PM EDT FRI NOV 2 2018

...THE TORNADO WARNING FOR NORTHWESTERN ST. MARYS AND EAST CENTRAL
CHARLES COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.

LAT...LON 3839 7690 3844 7695 3856 7684 3853 7671
TIME...MOT...LOC 0250Z 216DEG 39KT 3859 7675 

$$

MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 2, 9:12 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 2, 9:12 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
912 PM EDT Fri Nov 2 2018

.SYNOPSIS...
A low pressure system will move along a stalled front across
the Mid-Atlantic coast tonight. High pressure will return
Saturday and Sunday. Another low pressure system could impact
the region Monday. Its associated cold front should pass through
our region Tuesday and Tuesday night. A second area of high
pressure will return for the middle and latter portions of next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Current observations indicate the front stretches from east of
Westminster to east of Charlottesville, with an area of low
pressure over northern Virginia. Squall line has developed along
the front in association with vigorous upper level forcing. A
swath of moderate rainfall preceded the squall line roughly west
of I-95. As a result, some rain totals are approaching or
exceeding 2 inches. Since individual elements are moving more
northeasterly as the front drifts eastward, there could be some
brief training which could result in flooding. At the moment,
flooding seems to be an isolated threat though with the heaviest
rain being transient.

Instability is very limited, and thus very little lightning is
expected. However, both deep and low level shear is strong,
which could result in bowing segments and notches. One such
segment has already moved through Carroll County. These segments
would have an enhanced chance of producing wind damage and
perhaps a brief tornado. Given this organized, further severe
potential could exist in this corridor in the northern CWA. The
southern end of the squall line has been weakening, but am a
little concerned for further convective enhancements toward
southern Maryland, which did not see earlier rainfall (higher
near- surface instability), as well as backed low level winds.
SHERB values are also maximized near this area. Elsewhere within
the line, wind gusts should be in the 30-40 mph range. The line
should be pushing east of the area by midnight, although
additional showers may develop along the slow-moving boundary.

The main upper trough isn't expected to pivot east and become
negatively-tilted until later tonight or early Saturday morning.
Therefore, the chance for showers will linger throughout the
night, although they will be much lighter in nature. There
could be a mix of rain and snow showers in the mountains
overnight, particularly above 3000 feet. Accumulations would be
light. At lower elevations, temperatures will drop into the 40s
to lower 50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The negatively-tilted trough will push to the east Saturday
morning. Shower activity will end around mid-morning Saturday.
A few rain or snow showers may linger for a couple hours beyond
that over the Allegheny Highlands, but should decrease steadily
after noon.

Saturday will likely be a breezy day as northwest winds and
mixing increase ahead of building high pressure approaching
from the Tennessee Valley. Gusts to around 30 mph are possible.
As the high center builds overhead, winds should become much
lighter Saturday night into Sunday. Temperatures will also be
noticeably cooler later Saturday into Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A longwave upper-level trough will remain over the central CONUS
during this time and a couple of systems associated with the trough
will tap into southern stream moisture, impacting our area during
the early portion of next week.

On Monday, an area of surface low pressure will form along a frontal
boundary off the southeast coast. This area of low pressure will
either move up the eastern seaboard and through the area, bringing
the potential for some heavy rainfall, as depicted by the European
model. Or, the storm could take a more offshore track, as depicted
by the GFS and Canadian models, leaving us with much less
precipitation. Regardless, a cold front associated with another
surface low over the Great Lakes will move into the region from the
west, providing another chance for rain on Monday as well. Highs on
Monday will be in the upper 50s to near 60, thanks to a high
pressure anchored to the north, funneling cooler air into the region
at the surface. The key takeaway here, regardless of uncertainty, is
that it is likely to rain on Monday. However, the amount and exact
cause is still a bit unclear. Will be watching the trends in the
potential coastal low very closely, as this will be the main threat
for heavy rain on Monday, as the cold front appears to be fairly
weak.

On Tuesday, a much more potent piece of shortwave energy will swing
through the Ohio Valley, becoming negatively tilted throughout the
day. This will bring a much stronger surface low through the Great
Lakes on Tuesday. The cold front associated with this system will
also be stronger, bringing another period of likely showers. Ahead
of the front, southwesterly flow returns to the region, allowing for
temperatures to rebound into the upper 60s.

High pressure will return to the region in the wake of these systems
on Wednesday and remain anchored over the region through Thursday.
This will bring dry and seasonable conditions to the area once
again. Temperatures will be in the mid to upper 50s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A squall line has developing along a cold front and will
progress eastward this evening. IFR conditions are being
observed in heavy rain and low ceilings. Winds will also shift
to the west and gust to 30 knots or higher. After the squall
line, conditions will return to MVFR if not VFR. However, an
upper level trough could bring scattered showers later tonight.
Low confidence in further visibility restrictions preclude any
mention in the TAF. Just before daybreak winds will likely begin
increasing, with gusts of 20-30 kt possible through the morning
and midday hours. Skies will gradually clear through the day.

Mainly VFR expected Saturday night and Sunday with lighter winds
expected due to building high pressure.

On Monday, a combination of an approaching cold front from the west
and a potential coastal low pressure system will likely bring rain
to the area. Low clouds and fog along with times of rain and IFR
conditions are likely Monday through Monday night, and at least into
Tuesday morning. Low clouds could hang around for all of Tuesday as
well. More widespread showers are expected later Tuesday into
Tuesday night ahead of a cold front.

&&

.MARINE...
Small craft advisory conditions through Saturday evening,
although there is a lull occurring immediately ahead of an
approaching front this evening. The main story through this
evening will be a squall line crossing the waters which will
likely necessitate Special Marine Warnings. There may be a lull
in winds in its wake, before increasing again by daybreak
Saturday. In general 20-30 kt winds are expected Saturday,
although there could be a brief period of near-gale conditions
just after sunrise. Winds should diminish overnight Saturday
night into early Sunday as high pressure builds in from the
Tennessee Valley.

With a potential coastal low pressure system approaching from the
south Monday, some SCA criteria winds are possible, primarily in the
morning hours.

A cold front will approach later Tuesday before passing through
Tuesday night. Stronger winds are likely during this time and SCA
conditions are likely. A Gale Warning may be needed, but confidence
is low at this time since it is a southerly flow advecting warmer
air over relatively cooler waters. High pressure will approach the
waters during the middle portion of next week.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue through this evening before
turning offshore overnight behind a cold front and departing low
pressure system.

Elevated water levels will continue through this evening.
Latest forecast has water levels in caution stages for
sensitive areas around times of high tide, which lines up with
the latest guidance as well. Minor flooding looks unlikely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ530-
     531-535-536-538>540.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ537-
     541>543.
     Small Craft Advisory until midnight EDT Saturday night for
     ANZ532>534.

&&

SYNOPSIS...ADS/KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...ADS/KLW/CJL
MARINE...ADS/KLW/CJL
TIDES/COASTAL FLOODING...KLW/ADS
Hazardous weather outlook, Nov 2, 5:03 AM EDT, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Fri Nov 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms may produce heavy rain
resulting in isolated instances of flooding late this afternoon
and this evening.

Brief wind gusts to near gale force may require Special Marine
Warnings over the waters late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Nov 2, 8:55 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     1 ESE MOUNT AIRY        39.37N  77.15W
11/02/2018                   CARROLL            MD   911 CALL CENTER

            NUMEROUS TREES DOWN. ROOF DAMAGE TO SEVERAL BUILDINGS.

&&

EVENT NUMBER LWX1802301

LFR
Local storm report, Nov 2, 9:06 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     1 SW HAMPSTEAD          39.61N  76.88W
11/02/2018  M71 MPH          CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1802302

LFR
Local storm report, Nov 2, 9:29 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     MARINE TSTM WIND 1 S US CAPITOL          38.87N  77.01W
11/02/2018  M43 MPH          DISTRICT OF COLUMB DC   MESONET

&&

EVENT NUMBER LWX1802303

LFR
Local storm report, Nov 2, 10:17 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     1 WNW DUNDALK           39.27N  76.51W
11/02/2018                   BALTIMORE          MD   911 CALL CENTER

            ROOF DAMAGE TO HOMES

&&

EVENT NUMBER LWX1802304

LFR
Local storm report, Nov 2, 10:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     MARINE TSTM WIND 3 W SPARROWS POINT      39.22N  76.53W
11/02/2018  M40 MPH          ANZ538             MD   BUOY

&&

EVENT NUMBER LWX1802305

LFR
Local storm report, Nov 2, 10:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
11/02/2018  M43 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX1802306

LFR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 8:26 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford49 min
Nov 2, 9:44 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, City of Baltimore31 min
Nov 2, 10:03 PM EDTSevere Thunderstorm WarningLWXHarford27 min
Nov 2, 10:05 PM EDTAreal Flood WarningLWXMontgomery, Prince George's2 hr
Nov 2, 10:06 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's39 min
Nov 2, 10:40 PM EDTTornado WarningLWXCharles, Prince George's, Saint Mary's20 min
Nov 2, 11:31 PM EDTAreal Flood WarningLWXCarroll4 hr

Nearby

Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.